Kentucky, 2020

Flash Flood and Hail in Kentucky, June 30, 2020

June 30, 2020 · NWS PAH · 3 events in 1 county or zone

The combination of very weak flow aloft and an anomalously unstable and moist environment along a residual outflow boundary promoted the development of thunderstorms across the mid Mississippi and lower Ohio Valleys through the late afternoon into mid evening. A weak shortwave slowly advanced eastward along the bootheel of Missouri, while a weak impulse moved southeast from the northern border…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The combination of very weak flow aloft and an anomalously unstable and moist environment along a residual outflow boundary promoted the development of thunderstorms across the mid Mississippi and lower Ohio Valleys through the late afternoon into mid evening. A weak shortwave slowly advanced eastward along the bootheel of Missouri, while a weak impulse moved southeast from the northern border of Missouri. An outflow boundary was the primary focus for renewed development of thunderstorms in the afternoon. The environment was characterized by anomalously high precipitable water values, on the order of 1.8 to 2.1 inches, which is roughly 2 standard deviations above the climatological mean. A strong instability gradient existed as well, upwards of 5000 J/kg surface based cape across southern MO to northwest TN. A southwesterly inflow of 20-30 kts at 850 mb impinged on the boundary, sustaining the high precipitable water values and maximizing the convergence. Rain rates of 1 to 2 inches per hour were common, and an isolated damaging microburst occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 12:03 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 30, 12:03 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
103 PM CDT Tue Jun 30 2020

.UPDATE...
Issued at 1257 PM CDT Tue Jun 30 2020

For aviation section only.

UPDATE Issued at 322 AM CDT Tue Jun 30 2020

After doing some additional collaboration with WFO St. Louis and
WPC, we decided to pin point an area and go with a Flash Flood
Watch through 12z Wednesday. The WPC day 1 ERO is at a moderate
risk right down the MS River and either side of it. The details
seen in the HiRes guidance is still a bit sketchy. But there is
good low trop H9/H8 influx and increasingly unstable air to
advect over the region into today, along with rather high PW's. So
efficient rains likely along with the chance of local flash
flooding. This is also supported in the WoFS systems areal
depiction of precip evolution in a north to south fashion across
the region.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 240 AM CDT Tue Jun 30 2020

Mid level energy across the Mid Mississippi Valley region, caught
in a weakness in the H5 ridge will continue to be the focus for
showers and storms today. Activity is ramping up early this
morning, especially across southern IL into southeast MO. Heavy
rain and possible flooding are definite concerns. However trying
to pinpoint the highest risk areas is difficult given varying
HiRes model solutions. Therefore we will not be issuing any Flood
related Watches at this time.

With the persistent low trop influx of moist, unstable air into
the region, and the continued presence of the ridge weakness and
lift with the mid level system, the chance of showers and
thunderstorms will continue tonight through Wednesday night.
Otherwise it will remain very warm and humid. We are in a marginal
risk for severe storms outlook by SPC the next couple of days.
Looks like heavy rain is the main concern. However some of the
guidance shows enough destabilization this afternoon and evening
that we could see a few severe storms, capable of locally damaging
winds and maybe marginally severe hail. Same holds true for
Wednesday, and especially if any clusters gain some momentum and
result in transfer of winds to the surface.

.LONG TERM...(Thursday through Monday)
Issued at 240 AM CDT Tue Jun 30 2020

Thursday looks like a transition day to more calmer weather, at
least for a few days. For the past few days, models have been having
a difficult time pinpointing the best axis for lingering rain
chances for Thursday. Aloft, our region will be on the eastern
fringe of a very large upper level trough, that stretches from Old
Mexico up through the Great Lakes region. However, surface high
pressure situated to our north, will sag southward on Thursday and
usher in some drier air, especially to our eastern sections.
Therefore, it appears as though if we did see convection pop up, it
would be confined to parts of southeast MO, southern IL and far west
KY, as the mid level really dry out over southwest IN and east of
the lakes in KY.

This drying out process continues westward during the day on Friday.
With almost no flow aloft and high pressure continuing to nudge into
the area from the north, do not see any real focus for convection on
Friday.

Meanwhile, there will be some upper level energy that dives south
into the Gulf coast states on Thursday, which sits there for a few
days and eventually organizes into a closed upper low. There are
some indications that deeper moisture will pinwheel back toward our
region for the weekend and into early next week, which may be enough
to warrant some diurnal convection. Will keep PoPs low at this time
since most of the dynamics will be focused to our south. We will
continue to watch the evolution of this system to determine how it
may impact the holiday weekend.

High temperatures will be rather stagnant through the period and
generally range in the lower 90s. Humidity values will not be off
the charts oppressive, but still feel rather muggy.

&&

.AVIATION...
Issued at 1257 PM CDT Tue Jun 30 2020

Expect occasional showers and thunderstorms to become more
widespread as the afternoon progresses, especially across
southern IL. Local MVFR to IFR conditions within storms, along
with variable gusty winds up to 30 kts. Tonight, the chance of
showers and storms will continue. A few strong storms possible
Mainly VFR, but local MVFR/IFR with convection again. Winds will
be variable and mostly light, though gusty with storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Wednesday morning for ILZ075>078-
     080>094.

MO...Flash Flood Watch through Wednesday morning for MOZ076-086-087-
     110>112-114.

IN...Flash Flood Watch through Wednesday morning for INZ081-082-
     085>088.

KY...Flash Flood Watch through Wednesday morning for KYZ001>022.

&&

UPDATE...GM
Hazardous weather outlook, Jun 30, 2:34 AM CST, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 AM CDT Tue Jun 30 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 AM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for most of the region through
tonight. Refer to the Watch product for details.

There is a marginal risk of severe storms through tonight.
Isolated damaging winds and marginally severe hail will be the
primary storm hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a continued chance for thunderstorms Wednesday through
Thursday. Isolated severe storms cannot be ruled out. There is
also a continued risk for heavy rainfall.

Isolated storms are in the forecast Friday on into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested through tonight. Please report
observed flooding, rainfall amounts, and if you observe any hail,
high winds or wind damage.

In the hours before

Special weather statement, Jun 30, 12:57 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
157 PM CDT Tue Jun 30 2020

ILZ088-089-301930-
Union IL-Johnson IL-
157 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION AND WEST
CENTRAL JOHNSON COUNTIES UNTIL 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dongola, or 9 miles west of Vienna, moving northeast at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Vienna, Cypress and Buncombe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3738 8917 3754 8907 3742 8888 3733 8907
TIME...MOT...LOC 1857Z 223DEG 8KT 3740 8907

DWS
Special weather statement, Jun 30, 1:08 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Paducah KY
208 PM CDT Tue Jun 30 2020

ILZ092-093-KYZ004-302000-
Alexander IL-Pulaski IL-Ballard KY-
208 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR PULASKI...SOUTHEASTERN ALEXANDER
AND CENTRAL BALLARD COUNTIES UNTIL 300 PM CDT...

At 208 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Mounds to Cairo. Movement
was northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Cairo, La Center, Mounds, Barlow, Mound City, Karnak, Olmsted and New
Grand Chain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3702 8921 3721 8919 3733 8908 3733 8904
      3730 8905 3729 8904 3731 8901 3730 8896
      3730 8893 3723 8893 3723 8894 3717 8891
      3710 8892 3697 8910 3698 8912 3697 8918
TIME...MOT...LOC 1908Z 220DEG 22KT 3720 8914 3701 8916

DWS
Local storm report, Jun 30, 1:17 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
217 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     3 WSW MOUND CITY        37.07N 89.22W
06/30/2020  M51 MPH          ALEXANDER          IL   AWOS

            AWOS STATION KCIR CAIRO IL.

&&

DWS
Special weather statement, Jun 30, 1:33 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Paducah KY
233 PM CDT Tue Jun 30 2020

ILZ094-KYZ004-005-302015-
Massac IL-McCracken KY-Ballard KY-
233 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MASSAC...NORTHERN
MCCRACKEN AND CENTRAL BALLARD COUNTIES UNTIL 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
La Center, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Paducah, Metropolis, La Center, Brookport, Barkley Regional Airport,
West Paducah, Kevil and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3704 8901 3716 8903 3730 8866 3721 8856
      3707 8851 3707 8854 3708 8857 3707 8857
      3706 8856
TIME...MOT...LOC 1932Z 254DEG 26KT 3711 8892

DWS
Special weather statement, Jun 30, 1:56 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
256 PM CDT Tue Jun 30 2020

KYZ003>006-302030-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
256 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARLISLE...SOUTHERN
MCCRACKEN...SOUTHEASTERN BALLARD AND NORTHWESTERN GRAVES COUNTIES
UNTIL 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovelaceville, or 7 miles northeast of Bardwell, moving east at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Paducah, Lone Oak, Lovelaceville, Lowes and Blandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3702 8897 3705 8868 3706 8859 3691 8857
      3686 8896
TIME...MOT...LOC 1956Z 252DEG 26KT 3693 8889

DWS
Special weather statement, Jun 30, 1:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
259 PM CDT Tue Jun 30 2020

ILZ080-081-084-302045-
Perry IL-Franklin IL-Jackson IL-
259 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR PERRY...NORTHERN JACKSON AND WEST
CENTRAL FRANKLIN COUNTIES UNTIL 345 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pinckneyville, moving southeast at 25 mph. A wind gust to near 40
mph was measured at the airport in Sparta with this storm.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murphysboro, Du Quoin, Pinckneyville, Christopher, Elkville, Ava,
Willisville, North City, Cutler, Dowell, Campbell Hill, Vergennes and
St. Johns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3797 8901 3770 8953 3785 8966 3786 8966
      3796 8959 3810 8959 3822 8945
TIME...MOT...LOC 1959Z 311DEG 20KT 3811 8946

York

The radar

The Paducah radar (KPAH), 9 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, McCracken

When
June 30, 2:10 PM CST
Where
McCracken County, 0.88 mi SW of Cecil
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.090, -88.680

Six utility poles were broken on the west side of Paducah.

Hail, McCracken

When
June 30, 2:20 PM CST
Where
McCracken County, Paducah
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.080, -88.630

Flash Flood, McCracken

When
June 30, 2:30 PM CST to 3:30 PM CST
Where
McCracken County, 0.65 mi ENE of Cecil to 0.99 mi E of Rowlandtown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.103, -88.659

A county road was closed by flash flooding. Several other roads were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898958, 898957, 899101.